Alabama, 2004

High Wind in Alabama, September 16, 2004

September 16, 2004 · NWS BMX · 1 event in 1 county or zone

Hundreds of trees and power lines were snapped off or blown down during Ivan. At least 3300 homes sustained varying degrees of wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.0 million
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Hundreds of trees and power lines were snapped off or blown down during Ivan. At least 3300 homes sustained varying degrees of wind damage. Power was not fully restored for at least a week. Maximum wind gusts were estimated around 75 miles an hour. Three women in Montgomery were killed due to carbon monoxide poisoning after Ivan. The women had a generator running in their home because the power was out of service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 15, 8:18 PM CST, 7 hours 42 minutes earlier.

Area forecast discussion, Sep 15, 8:18 PM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 PM CDT WED SEP 15 2004

.UPDATE...

INFO FROM TPC CONFERENCE CALL INDICATES A SLIGHT EASTWARD SHIFT ON
FORECAST TRACK ON NEXT UPDATE...SLIGHTLY SLOWER FORWARD MOVEMENT...
AND STATUS QUO ON INTENSITY (CURRENT AND FORECAST).

WILL MAKE NECESSARY ADJUSTMENTS TO WINDS WHEN TPC WIND GRIDS ARE
SENT...AND HOPE TO HAVE UPDATES OUT BY 10 PM.  NO OTHER BIG CHANGES
PLANNED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH AND HIGH WIND WARNING IN EFFECT TONIGHT
THROUGH THURSDAY NIGHT FOR SOUTHERN AREAS.
FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH THURSDAY NIGHT AND
HIGH WIND WARNING IN EFFECT THURSDAY AND THURSDAY NIGHT FOR
NORTHERN AREAS.
&&

61
Hazardous weather outlook, Sep 15, 12:35 PM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT WED SEP 15 2004

ALZ011>015-017>050-161835-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

HIGH WINDS...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE LATE TONIGHT AREAS SOUTH OF
A GEIGER TO GREENSBORO TO PRATTVILLE TO PHENIX CITY LINE.

AS HURRICANE IVAN MAKES LANDFALL NEAR THE ALABAMA GULF COAST LATE
TONIGHT...PARTS OF CENTRAL ALABAMA WILL BE AFFECTED BY THIS LARGE
TROPICAL SYSTEM.  WINDS 40 TO 60 MPH WITH GUSTS UP TO 75 MPH ARE
POSSIBLE FROM SUMTER TO RUSSELL COUNTIES AND POINTS SOUTHWARD
AFTER 3 AM CDT.  BESIDES HIGH WINDS...SEVERE THUNDERSTORMS WITH
ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL OF TWO TO FOUR
INCHES ARE POSSIBLE ACROSS THESE AREAS AFTER 3 AM CDT.

SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

HIGH WINDS...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...AND
FLOODING ARE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY INTO FRIDAY.

AT THIS TIME...HURRICANE IVAN IS FORECAST TO TRACK NORTHWARD
ACROSS ALABAMA THURSDAY INTO FRIDAY.  THE STORM IS EXPECTED TO
PASS BETWEEN TUSCALOOSA AND BIRMINGHAM BY FRIDAY MORNING...THEN
CONTINUE NORTHEASTWARD AND WEAKENING BY FRIDAY AFTERNOON.

HIGH WINDS OF 40 TO 60 MPH WITH GUSTS UP TO 75 MPH CAN BE EXPECTED
OVER THE AREA THURSDAY INTO FRIDAY MORNING.  ISOLATED TORNADOES
WILL BE POSSIBLE ON THURSDAY ACROSS THE AREA...MAINLY OVER THE
EASTERN HALF OF THE STATE.  RAINFALL AMOUNTS OF 6 TO 12 INCHES
ON THURSDAY AND FRIDAY COULD PRODUCE RIVER AND FLASH FLOODING
OVER THE AREA.

SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER MIDNIGHT TONIGHT THROUGH
FRIDAY FOR POSSIBLE WIND DAMAGE AND FLOODING FROM HURRICANE IVAN.

In the hours before

Special weather statement, Sep 16, 3:52 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 AM CDT THU SEP 16 2004

ALZ011>015-017>050-161530-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
452 AM CDT THU SEP 16 2004

...SPECIAL HURRICANE IVAN STATEMENT FOR CENTRAL ALABAMA...

...AREAS AFFECTED...
THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...WATCHES/WARNINGS...
A HIGH WIND WARNING...IS IN EFFECT FOR ALL OF CENTRAL ALABAMA.
SEE THE LATEST BHMNPWBHM FOR DETAILS.

A FLOOD WATCH HAS BEEN ISSUED...FOR THE THREAT OF FLASH
FLOODING...FOR ALL CENTRAL ALABAMA COUNTIES.  SEE THE LATEST
BHMFFABHM FOR DETAILS.

...STORM INFORMATION...
AS OF EARLY THURSDAY MORNING...THE CENTER OF HURRICANE IVAN
WAS IN CENTRAL BALDWIN COUNTY...ABOUT 160 MILES SOUTHWEST OF
MONTGOMERY...AND 225 MILES SOUTH OF BIRMINGHAM. IVAN IS MOVING
GENERALLY NORTH AT 12 MPH. IVAN REMAINS A DANGEROUS CATEGORY 2
HURRICANE.

...WIND AND RAINFALL IMPACTS...
AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 4 TO 8 INCHES OF
RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH WITH SOME AREAS
SEEING HIGHER AMOUNTS. ADDITIONALLY...IVAN WILL PRODUCE DAMAGING
WINDS AND NUMEROUS TORNADOES. THE EXACT LOCATIONS OF THESE THREATS
AND THE ASSOCIATED INTENSITIES ARE HIGHLY DEPENDANT ON THE PATH OF
IVAN. RIGHT NOW IT APPEARS THE CENTER OF IVAN WILL BE PASS WEST OF
MONTGOMERY BY NOON...AND OVER BIRMINGHAM AROUND 7 PM TODAY. SUSTAINED
WINDS OF 40 TO 50 MPH ARE EXPECTED FOR MONTGOMERY...CLANTON...
BIRMINGHAM AND TUSCALOOSA WITH GUSTS OF 70 TO 75 MPH...AS IVAN MOVES
INTO CENTRAL ALABAMA.

...CALLS TO ACTION...
WITH THE COMBINED THREAT OF SUSTAINED HIGH WINDS AND HEAVY RAIN...
THERE IS A HIGH LIKELIHOOD OF WIDESPREAD TREE DAMAGE...STRUCTURAL
DAMAGE TO BUILDINGS...AND POWER OUTAGES.

BE PREPARED TO ACT QUICKLY IF A TORNADO WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE
IVAN.

...NEXT UPDATE...
THE NEXT STATEMENT WILL BE ISSUED AROUND 10 AM THURSDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Montgomery

When
September 16, 4:00 AM CST to 1:00 PM CST
Where
Montgomery forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$9.0 million
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423278.